Ohio, 2023High Wind in Ohio, April 1, 2023
April 1, 2023 · NWS ILN · 4 events in 3 counties and zones
A cold front crossed the Ohio Valley in the early morning hours of April 1. Strong low level winds mixed down after daybreak, and a secondary cold front passed over the region in the later morning.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the Ohio Valley in the early morning hours of April 1. Strong low level winds mixed down after daybreak, and a secondary cold front passed over the region in the later morning. Winds across the area gusted 40 to 55 mph, with a few measured gusts near 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 1, 6:09 AM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 1, 6:09 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
709 AM EDT Sat Apr 1 2023
.SYNOPSIS...
Deep low pressure will continue to move northeast across the
Great Lakes today, allowing a secondary cold front to push
through the region. Strong winds will accompany this second
front. Winds will diminish tonight as a ridge of high pressure
builds into the area. The high will move east Sunday night. The
next chance of widespread precipitation will arrive early next
week with another significant storm system moving into the upper
Great Lakes states.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread showers and embedded storms will exit our eastern
forecast area in the next few hours. A dry slot will then cross
the region from sunrise to mid morning.
For today, deep low pressure will track northeast across the
Great Lakes. An associated secondary cold front will pass east
from mid morning into early afternoon. The surface pressure
gradient will increase, and with diurnal mixing, strong gusty
winds will develop. The strong gusts are expected from late
morning into the mid afternoon hours. Potential for a few 60 mph
gusts will be possible in our far eastern zones where a High
Wind Warning is in effect. Elsewhere, wind gusts will range
between 45 and 55 mph. The parent mid level trough and
associated mid level vorticity, will combine with moist CAA to
produce widespread clouds and some showers as the day wears on.
The best chance for showers will be across the northern zones.
Temperatures will rise in the east, rise a little in the west,
then fall at some point all locations as CAA will be underway.
Highs will range from the lower 50s northwest to the mid and
upper 60s east.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The main mid level trough will depart tonight to the east.
Lingering moisture and perhaps a surface trough will allow for a
few showers to linger into the evening hours. It now appears
that it make sometime for clouds to decrease from northwest to
southeast. Winds will drop off fairly quickly into the evening
as the low moves away and surface high pressure begins to build
into the region from the west. It will be colder with lows
ranging from the upper 20s to the lower 30s.
For Sunday, high pressure will reside across the region. Clouds
will decrease, allowing for all to experience mostly sunny
skies. It will be a little cool with highs ranging from the
lower 50s north to the upper 50s south.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Broad area of surface high pressure in the westerly flow aloft
to shift off the east coast Sunday night. A southerly low level
flow will develop on the back side of departing high pressure
with moisture increasing late Sunday night into Monday. Model
solutions generally similar with surface front settling into the
area and stalling out east-west oriented parallel to the mid
level flow late Monday night/early Tuesday.
Deepening surface to eject northeast from the Central Plains
into the Western Great Lakes Tuesday/Wednesday. Isentropic lift
develops along the stalled from that lifts north as a warm front
which is the focus for showers and a few thunderstorms.
As the low tracks thru the Great Lakes Tuesday night and
Wednesday, a cold front will swing east across the area
Wednesday, with a band of showers and thunderstorms pushing
across the area from west to east.
Strong synoptic scale winds are also likely in the tight
pressure gradient accompanying the cold front and in the wake of
the front.
Surface high pressure to build into the area offering dry
weather Thursday.
Strong warm advection on a southerly flow will boost
temperatures to near 70 on Monday and then between 70 and 80
Tuesday and Wednesday. A retreat back to the lower 50s to low
60s can be expected behind the cold front on Thursday.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
A brief period of LLWS will be possible for KCVG/KLUK/KILN/KDAY
before 15Z.
For today, deep low pressure will move northeast across the
Great Lakes. An associated secondary cold front will pass east
across the region this morning into early this afternoon. A
tightening pressure gradient, diurnal mixing, and CAA will
produce a windy regime for the terminals. Wind gusts will range
between 35 and 45 knots from the southwest and west. Winds will
show some decrease in gusts as we head toward 00Z. Clouds will
spread across the region in the CAA pattern and will eventually
lower to MVFR. Some showers will be possible, especially north,
as some lift occurs in association with a mid level trough.
For tonight, CAA will continue in the wake of the low. MVFR
ceilings will linger for most locations. Winds will quickly
diminish overnight as high pressure builds into the region from
the west. A few showers may be possible early on.
.OUTLOOK...MVFR ceilings will linger into Sunday morning. MVFR
conditions become possible again Monday into Wednesday.
Thunderstorms possible Tuesday into Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 6 PM EDT this evening for OHZ026-034-035-
042>046-051>056-060>065-070>072-077>080.
High Wind Warning until 6 PM EDT this evening for OHZ073-074-
081-082-088.
KY...Wind Advisory until 6 PM EDT this evening for KYZ089>099.
High Wind Warning until 6 PM EDT this evening for KYZ100.
IN...Wind Advisory until 6 PM EDT this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...AR
AVIATION...HickmanHazardous weather outlook, Apr 1, 2:34 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
334 AM EDT Sat Apr 1 2023
INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>046-
051>056-060>065-070>072-077>080-021100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-
334 AM EDT Sat Apr 1 2023
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ100-OHZ073-074-081-082-088-021100-
Lewis-Ross-Hocking-Adams-Pike-Scioto-
334 AM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 1, 7:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
815 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 3 NNW CENTERVILLE 39.86N 85.02W
04/01/2023 WAYNE IN 911 CALL CENTER
MULTIPLE TREES DOWN IN THE COUNTY.
&&
MACLocal storm report, Apr 1, 7:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
826 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 AM TSTM WND DMG DUNKIRK 40.12N 83.13W
04/01/2023 FRANKLIN OH PUBLIC
BARN DESTROYED AND MULTIPLE TREES DOWN.
&&
MACLocal storm report, Apr 1, 7:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
839 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM TSTM WND DMG 2 SSW URBANA 40.08N 83.76W
04/01/2023 CHAMPAIGN OH PUBLIC
PINE TREES SNAPPED AND DAMAGE TO A ROOF
&&
MACLocal storm report, Apr 1, 7:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
850 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM TSTM WND DMG 5 N ST. MARYS 40.62N 84.40W
04/01/2023 AUGLAIZE OH PUBLIC
ROOF DAMAGE, TREES DOWN, GRAIN BIN IN YARD FROM A MILE
AWAY. POSSIBLE TORNADO.
&&
MACLocal storm report, Apr 1, 7:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
853 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TSTM WND DMG 5 NW WEST MILTON 40.01N 84.41W
04/01/2023 MIAMI OH PUBLIC
MINOR ROOF DAMAGE TO A HOUSE AND AN OUTBUILDING WAS
DAMAGED. A BARN WALL WAS ALSO BLOWN IN.
&&Local storm report, Apr 1, 8:00 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
900 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM TSTM WND DMG 2 NNW PLEASANT HILL 40.07N 84.36W
04/01/2023 MIAMI OH PUBLIC
3 TREES DOWN INCLUDING ONE THROUGH BEDROOM WINDOW. LIKELY
TORNADO.
&&
MACHigh Wind, Franklin
- When
- April 1, 8:00 AM EST to 2:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A member of the public reported a 63 mph gust from a home weather station.
High Wind, Hamilton
- When
- April 1, 8:00 AM EST to 2:00 PM EST
- Where
- Hamilton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
The observation at KLUK measured a gust to 61 mph.
High Wind, Franklin
- When
- April 1, 9:00 AM EST to 2:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
The observation from KOSU measured a 58 mph gust of wind.
High Wind, Madison
- When
- April 1, 9:00 AM EST to 2:00 PM EST
- Where
- Madison forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
The observation from KUYF measured a 58 mph gust of wind.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094097, 1094098, 1094096, 1094099.